You may not think you’d ever be in a position to have to save someone from dying of a drug overdose.  But think about this. Last year, more than 70,230 people died from drug overdoses in the United States.  It’s possible that many of these deaths could have been prevented if someone had been familiar with the warning signs of overdose and knew how to react.  

Unfortunately, many overdoses occur when the individual is alone.  Or, it happens when others around the person are also high on drugs and unable to recognize the warning signs. With the overdose death rate increasing by more than 15% each year, it’s vital for us to be aware of the signs and symptoms of a drug overdose.  

Warning Signs of Overdose by Drug Type

Would you know if someone needs medical attention after taking too many drugs or drinking too much alcohol?  Is the person in danger, or do they need to sleep it off? How would you make that determination? First of all, it’s important to remember that everyone responds to substances differently.  Also, the warning signs of overdose may vary depending on the substance involved.  Here’s a breakdown of what to look for

Stimulants 

(Ritalin, Adderall, Concerta, Vyvanse, Dexedrine)

  • Profuse sweating
  • Agitation
  • Elevated temperature
  • Hallucinations
  • Convulsions

CNS Depressants 

(Barbiturates, Opioids, Benzodiazepines)

  • Clammy or blue-tinged skin
  • Weak pulse
  • Difficulty breathing
  • Dilated pupils
  • Unconsciousness
  • Coma

Narcotics 

(Oxycodone, Codeine, Vicodin, Methadone, Lortab, Percocet, Dilaudid)

  • Cold, clammy, or blue-tinged skin
  • Lethargy, sleepiness
  • Dilated pupils
  • Shallow breathing
  • Hallucinations
  • Convulsions
  • Coma

Hallucinogens

(LSD, DMT, PCP, Mescaline)

  • Confusion
  • Agitation
  • Delusions
  • Loss of consciousness
  • Seizures

Inhalants

(Spray paint, glue, cleaning fluid, gasoline, paint thinner, nitrous oxide, etc.)

  • Agitation
  • Confusion
  • Drowsiness
  • Disorientation
  • Choking
  • Hallucinations
  • Trouble breathing
  • Unconsciousness
  • Coma

Alcohol Poisoning or Overdose

  • Confusion
  • Loss of coordination
  • Irregular breathing
  • Low body temperature
  • Blue-tinged skin
  • Vomiting
  • Stupor
  • Unconsciousness

This list gives you have an idea of what to look for. So, what do you need to do if you suspect someone has overdosed?

What Should You Do if Someone Has Overdosed?

As we mentioned above, don’t assume that the person will be okay if he or she could just sleep it off.  Also, it’s crucial that you don’t give them something to sober them up, such as coffee or other stimulants. Don’t induce vomiting or put them in a cold shower.  

The first thing you should do if you believe someone has overdosed is to call 911.  Stay with the person until medical help arrives. You should lie the person on their side and keep them warm.  Also, pay close attention to any symptoms that the medical team will need to know about.  

Fortunately, not all drug overdoses are deadly.  But, it’s always best to let professionals examine the person to be on the safe side.  

Prevent Overdose by Seeking Addiction Treatment

Another effective way to prevent overdose deaths is to convince the individual to get addiction treatment.  Far too many lives are lost each year due to drug-related causes. Take a look at these figures to see just how severe the problem has become.

From 1999 to 2017, the following drugs were involved in thousands of overdose deaths:

  • Opioids – 64,629 deaths
  • Heroin –  15,482 deaths
  • Psychostimulants – 10,333 deaths
  • Cocaine – 13,942 deaths
  • Benzodiazepines – 11,537 deaths
  • Antidepressants – 5,269

Alcohol is involved in more than 88,000 deaths every year.  Also, we haven’t included the number of overdose deaths from other drugs of abuse such as street drugs, club drugs, over-the-counter drugs.  The totals are almost too high to comprehend.

If you would like more information about the warning signs of overdose, or if you know someone who needs help for substance abuse, contact us now at our toll-free number.

Resources:
ncapda.org/education – Drug Overdose

cdc.gov – National Vital Statistics Report

nsc.org – International Drug Overdose Awareness Day